Osteoporosis, a medical condition of decreased bone density leading to increased fracture risk has been recently discovered in young men living with HIV infection.
Normally this is expected in the older generations, however as HIV has been noted to be associated with increased ageing of cells, it has been postulated that HIV may also have effects on bone density.
A recent study discussed in AIDSMap has discovered that osteoporosis and decreased bone density may be an association of HIV treatments rather than the HIV virus.
Low bone density is a well-recognised complication of HIV infection. There is uncertainty about the exact causes. The inflammation caused by HIV is one possible explanation, but bone loss has also been observed in people after they start antiretroviral therapy. Specific classes of anti-HIV drugs, most notably protease inhibitors, as well as some individual drugs, especially tenofovir (Viread, also in the combination pills Truvada, Eviplera and Atripla) have also been implicated…
There was some evidence that antiretroviral therapy, rather than HIV infection, was the cause of bone loss. The investigators highlight that they “saw little evidence of loss or impaired accrual of bone” in the HIV-infected participants who were still treatment naive. “In these youths who had acquired HIV infection relatively recently, the effect of HIV infection per se on bone mass appeared to be minimal.”
Good news is that for many people whether living with HIV or not, reduced bone density can be minimised with a routine regime of weight bearing exercise, calcium rich foods and keeping an eye on Vitamin D.
If you live an an area where access to sunshine is limited, or you have darker skin vitamin D levels can be sometimes low. It’s worthwhile having your levels checked.
If you are living with HIV and have been on treatment for some time it’s worth having a screening bone density test to check your risk.
Yours in great health.
George Forgan-Smith says
Making sure you have enough. If you live in a place where you have less exposure to the sun, also if you have dark skin you may have low levels of Vitamin D